Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 104, NWS Des Moines, IA

June 14, 2012Emmet County, Kossuth County, Winnebago County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2012, 7:10 PM CDT for Emmet County, Kossuth County, Winnebago County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 7:10 PM CDT (00:10 UTC)
Expired
Jun 14, 2012, 8:00 PM CDT
In force
50 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Emmet County, IA, Kossuth County, IA, Winnebago County, IA

The radar

The Minneapolis radar (KMPX), 169 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:29 PM CDTHAIL 14 Ne Ringsted, IAMOSTLY PEA SIZE HAIL WITH A FEW NICKEL TO QUARTER SIZE HAILSTONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 307 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
307 m²/s²
0-3 km storm-relative helicity
337 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS53 KDMX 150010
SVRDMX
IAC063-109-189-150100-
/O.NEW.KDMX.SV.W.0104.120615T0010Z-120615T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
710 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN EMMET COUNTY IN NORTHWEST IOWA...
  NORTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  WESTERN WINNEBAGO COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 800 PM CDT

* AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF BANCROFT...OR 22 MILES NORTH OF ALGONA...AND MOVING
  EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BANCROFT...BUFFALO CENTER...LEDYARD...LAKOTA AND RAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
      4351 9385
TIME...MOT...LOC 0010Z 251DEG 26KT 4340 9431
WIND...HAIL 60MPH 1.00IN

$$

DONAVON
2 follow-up statements
088 
WWUS53 KDMX 150028
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
728 PM CDT THU JUN 14 2012

IAC063-109-189-150100-
/O.CON.KDMX.SV.W.0104.000000T0000Z-120615T0100Z/
KOSSUTH IA-EMMET IA-WINNEBAGO IA-
728 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WINNEBAGO...SOUTHEASTERN EMMET AND NORTHERN KOSSUTH COUNTIES UNTIL
800 PM CDT...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
MILES WEST OF BANCROFT...OR 20 MILES EAST OF ESTHERVILLE...MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  BANCROFT...BUFFALO CENTER...SWEA CITY...LEDYARD...LAKOTA AND RAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
      4351 9385
TIME...MOT...LOC 0029Z 246DEG 29KT 4333 9441
WIND...HAIL 60MPH 1.50IN

$$
736 
WWUS53 KDMX 150102
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
802 PM CDT THU JUN 14 2012

IAC063-109-189-150111-
/O.EXP.KDMX.SV.W.0104.000000T0000Z-120615T0100Z/
KOSSUTH IA-EMMET IA-WINNEBAGO IA-
802 PM CDT THU JUN 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WINNEBAGO...EASTERN
EMMET AND NORTHERN KOSSUTH COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. A STRONG STORM IS 
MOVING ACROSS FAR NORTHEAST EMMET AND KOSSUTH COUNTIES WHERE A 
SEVERE THUNDERSTORM WARNING REMAINS.

LAT...LON 4331 9377 4326 9460 4342 9464 4351 9431
      4351 9385
TIME...MOT...LOC 0028Z 244DEG 14KT 4332 9439

$$

DONAVON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:37 PM CDT, 33 minutes earlier.

Area forecast discussion, Jun 14, 6:37 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
637 PM CDT THU JUN 14 2012

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
UPPER LOW SPINNING ACROSS THE SOUTHERN CENTRAL PRAIRIE PROVINCES AND
ASSOCIATED SFC LOW TROUGH AXIS EXTENDING SOUTHWARD INTO EXTREME SE
SD AND ERN NE. AS THE UPPER LOW SLIDES EAST NORTHEAST THROUGH THE
NIGHT...SFC TROUGH AXIS/WEAK FRONTAL BOUNDARY TO SLIDE EAST INTO THE
STATE AS WELL WITH FRONT WASHING OUT SOME AS IT MOVES EAST AND MAIN
SYSTEM DYNAMICS REMAIN FURTHER NORTH CLOSER TO THE UPPER LOW.
THEREFORE ANTICIPATE CONVECTION INITIALLY ALONG AND AHEAD OF THE
BOUNDARY...WITH ACTIVITY DIMINISHING THROUGH LATE EVENING INTO THE
OVERNIGHT HOURS AS FORCING WANES. DEEP LAYER SHEAR IS NOT ALL THAT
STRONG...AROUND 20 TO 30 KTS WITH THE STRONGEST SHEAR ACROSS THE
NORTH. EVEN THROUGH SLIGHT RISK IN PLACE AND INCREASING DECENT
INSTABILITY...NOT CONFIDENT IN WIDESPREAD SEVERE THIS EVENING WITH
WEAK SHEAR AND LIFT. REDUCED POPS FOR LATE TONIGHT AS ACTIVITY
EXPECTED TO DIMINISH AND WEAKEN BY LATE EVENING...WITH GREATEST
CHANCES OF LINGERING CONVECTION LATE TONIGHT ACROSS NORTHERN IOWA
CLOSER TO THE STRONGER DYNAMICS AND ACROSS FAR SOUTHWEST TONIGHT
WHERE HIGH RES WRF/HRRR TRYING TO BRING MCS SOUTHEAST/SOUTHWARD FROM
DEVELOPING IN NE INTO NW MISSOURI. WITH HIGHER MOISTURE AROUND...AND
CONTINUED SOUTHERLY FLOW MIN TEMPERATURES EXPECTED TO BE MILD
TONIGHT IN THE MID TO UPPER 60S.

.LONG TERM.../FRIDAY THROUGH THURSDAY/
A COMPLEX PATTERN IS IN PLACE FOR THE EXTENDED PERIOD WITH MULTIPLE
SYSTEMS IMPACTING THE REGION. THE JET STREAM LOOKS TO REMAIN
ENCAMPED OVER THE DAKOTAS...MINNESOTA...AND SOUTHERN CANADA INTO THE
MIDDLE OF NEXT WEEK WITH OCCASIONAL SHORTWAVES DIPPING SOUTH TOWARDS
IOWA.

A 700 MB SHORTWAVE WITH AN ASSOCIATED 500 MB VORT MAX...WHICH APPEAR
TO BE INDUCED BY AN MCV THAT IS PROGGED TO DEVELOP OVER KANSAS THIS
EVENING...WILL LIFT SLOWLY NORTHEASTWARD AS IT TRAVERSES AROUND A
RIDGE CENTERED AROUND THE OHIO RIVER VALLEY. ALL MODELS BRING THIS
SYSTEM OVER THE CWA FROM 00Z TO 06Z SATURDAY AND IGNITE ANOTHER
CLUSTER OF SHOWERS AND THUNDERSTORMS ACROSS THE WESTERN HALF OF
IOWA. THESE SHOWERS WILL LIFT NORTHWARD SATURDAY MORNING AS A WARM
FRONT PUSHES NORTH AHEAD OF A DEVELOPING SURFACE LOW OVER NEBRASKA
AND KANSAS. A COLD FRONT DROPS SOUTHEASTWARD OUT OF THE DAKOTAS
AROUND 18Z SATURDAY AND WILL BRING THE BEST CHANCE OF PRECIPITATION
TO THE REGION FOR THE EXTENDED PERIOD. ONCE AGAIN...THE STRONGEST
DYNAMICS WILL REMAIN FURTHER NORTH WITH THE ATTENDANT UPPER LEVEL
SHORTWAVE ACROSS MINNESOTA. SPED UP THE PASSAGE OF THE FRONT FROM
THE PREVIOUS FORECAST THROUGH MOST THE CWA LATE ON SATURDAY PER
GUIDANCE FROM ALL MAJOR MODELS. THE FRONT WILL WEAKEN AND TRANSITION
INTO MORE OF A STATIONARY BOUNDARY ON SUNDAY...THUS KEPT LOW POPS
ACROSS SOUTHERN IOWA INTO SUNDAY.

SOUTHERLY ANTICYCLONIC FLOW WILL CONTINUE THROUGH THE EXTENDED
PERIOD...WHICH WILL KEEP HIGH TEMPERATURES IN THE 80S THROUGH MID
NEXT WEEK. A SERIES OF WEAK...POORLY TIMED SHORTWAVES WILL CONTINUE
TO PROPAGATE AROUND THE SOUTHEAST US HIGH...BRINGING CONTINUED
CHANCES FOR PRECIP FOR THE NEXT SEVEN DAYS.

&&

.AVIATION...15/00Z
PRIMARY AVN CONCERN WILL BE TSRA CHANCES THROUGH THE TAF PD...ESP
THIS EVE AND EARLY TONIGHT. RADAR INDICATES TSTMS MOVING SLOWLY
INTO THE AREA FROM THE WEST...HOWEVER THEY ARE EXPECTED TO DIMINISH
LATER THIS EVE AND NOT PROGRESS ALL THE WAY ACROSS THE AREA. FOR NOW
HAVE OPTED NOT TO MENTION TSRA AT KALO/KDSM/KOTM...BUT THIS WILL
NEED TO BE CLOSELY MONITORED FOR POTENTIAL AMENDMENTS. AT KFOD/KMCW
TSRA IS MORE LIKELY AND HAVE INCLUDED VCTS AND TEMPOS FOR -TSRA WITH
GUSTY WINDS...HOWEVER OBS TO THE WEST ARE NOT SHOWING ANY LOW CIGS
AND ANY MVFR OR LOWER VSBYS SHOULD BE VERY SHORT LIVED SO HAVE NOT
INCLUDED ANY SUB-VFR IN THE TAFS ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MJB
LONG TERM...KS
AVIATION...LEE
Hazardous weather outlook, Jun 14, 4:23 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
423 PM CDT THU JUN 14 2012

IAZ004>007-015>017-023>028-033>039-044>049-057>061-070>073-081>084-
092>095-152130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR-
MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-DECATUR-
WAYNE-
423 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...WITH THE BEST CHANCE FOR
THUNDERSTORMS ACROSS NORTHWEST IOWA. THERE IS ALSO A THREAT OF
SEVERE WEATHER ACROSS NORTHWEST IOWA WEST OF A LINE FROM ATLANTIC
TO MASON CITY...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY.
SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT
FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH
UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF
ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND AGAIN FROM TIME TO
TIME THROUGH SATURDAY NIGHT.

IAZ050-062-074-075-085-086-096-097-152130-
TAMA-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
423 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE FRIDAY THROUGH THURSDAY.
SEVERE WEATHER MAY OCCUR FROM TIME TO TIME THROUGHOUT THE NEXT
FEW DAYS AND INTO EARLY NEXT WEEK. THERE IS STILL TOO MUCH
UNCERTAINTY IN THE TIMING TO PIN DOWN PREFERRED PERIODS OF
ACTIVITY. HOWEVER THE MAIN SEVERE THREATS WILL MOST LIKELY BE
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM TIME TO TIME THROUGH
SATURDAY NIGHT.

In the hours before

Local storm report, Jun 14, 6:45 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             ESE MANNING             41.91N 95.06W
06/14/2012  E0.88 INCH       CARROLL            IA   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL WAS FALLING.

&&

BEERENDS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto43 min
Jun 14, 7:52 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth38 min
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningDMXPolk, Warren39 min
Jun 15, 4:01 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac44 min
Jun 15, 4:42 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.